Louisiana, 2017Flash Flooding in Louisiana, August 4 to 5, 2017
August 4 to 5, 2017 · NWS LIX · 2 events in 2 counties and zones
A weaken frontal boundary along the Interstate 10 corridor in southeast Louisiana and south Mississippi along with local land-lake/sea breeze interaction aided in the development of thunderstorms producing heavy rain along this corridor on all 3 days. Reports of flash flooding were received from the New Orleans area on the 4th and 5th, and the Gulfport-Biloxi area on the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weaken frontal boundary along the Interstate 10 corridor in southeast Louisiana and south Mississippi along with local land-lake/sea breeze interaction aided in the development of thunderstorms producing heavy rain along this corridor on all 3 days. Reports of flash flooding were received from the New Orleans area on the 4th and 5th, and the Gulfport-Biloxi area on the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 4, 11:30 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 4, 11:30 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1230 PM CDT Fri Aug 4 2017
.AVIATION...
While most of the shower and thunderstorm activity has been
confined to the coastal waters the last few hours, diurnal heating
has begun to promote the development of scattered convection
across inland areas again. Some of this convection may impact the
terminals through the afternoon, especially KMSY, KNEW, KHUM,
KASD and KGPT. Otherwise, VFR to occasional MVFR ceilings will
prevail at the terminals through the afternoon and into the
overnight outside of areas of convection. More convection will
likely be on tap Saturday morning. 11
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 88 72 89 73 / 30 20 40 30
BTR 89 74 89 75 / 30 30 50 40
ASD 86 75 88 76 / 60 40 50 50
MSY 87 76 87 78 / 60 40 60 40
GPT 85 76 87 77 / 70 40 50 50
PQL 84 74 87 75 / 70 40 50 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 4, 10:00 AM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1100 AM CDT Fri Aug 4 2017
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-050100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1100 AM CDT Fri Aug 4 2017
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...This afternoon
Scattered to numerous showers and thunderstorms are expected today,
with the best coverage across coastal areas. Locally heavy rainfall
will be possible with some of the showers and thunderstorms which
may result in the flooding of some roadways and low lying and poor
drainage areas. Also, stronger thunderstorms will have the potential
to produce frequent lightning and gusty winds. Waterspouts will be
possible as well.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous showers and thunderstorms with the
potential to produce locally heavy rainfall will again be
possible on Saturday. A few of these storms could become strong and
produce gusty winds and frequent lightning.
Scattered thunderstorms are expected each day Sunday through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flash Flood, St. Charles
- When
- August 4, 2:45 PM CST to 3:45 PM CST
- Where
- St. Charles County, 4.09 mi N of Ama to 1.56 mi SE of St Rose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.009, -90.303
One home received ankle deep water in Norco. There was significant street flooding reported with some roads impassable in Norco, Destrehan and Luling. Minor street flooding was reported in St. Rose. Rain gauges measured 2 to 3 inches of rain in a very short period of time in the flooded area.
Flash Flood, Orleans
- When
- August 5, 2:55 PM CST to 9:00 PM CST
- Where
- Orleans County, 3.47 mi NW of Vieux Carre to 1.12 mi NNW of New Orleans
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Reported by
- Emergency Manager
- Coordinates
- 30.009, -90.117
Thunderstorms repeatedly developed over the same area of New Orleans from the mid afternoon into early evening producing 4 to 9 inches of rain during a 3 to 5 hour period. The rainfall overwhelmed the drainage system leading to widespread and deep street flooding. Many streets were impassable from the Mid City area to just north of the French Quarter and Central Business District, and road and highway underpasses were deeply flooded . Numerous automobiles were also damaged by the flooding. Water entered at least several hundred homes and a number of businesses, with estimates likely to increase as claims are processed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, August 4, 20171 death · $152,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in New York, August 4, 2017$286,000 · 1 in hail · 26 events
- Flash Flood and Damaging Winds in Pennsylvania, August 4 to 5, 2017$154,000 · 78 kt wind · 38 events
- Hail and Damaging Winds in Pennsylvania, August 4, 2017$119,000 · 1 in hail · 30 events
- Tornado and Flash Flood in Georgia, August 4, 2017$100,000 · EF1 · 2 events
- Damaging Winds and Lightning Strike in New York, August 4, 2017$56,000 · 65 kt wind · 16 events
- Damaging Winds in Pennsylvania, August 4, 2017$56,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, August 4, 2017$31,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, August 4, 2017$33,000 · 1 in hail · 10 events
- Hail and Damaging Winds in West Virginia, August 4, 2017$32,000 · 50 kt wind · 6 events
- Tornado and Flash Flood in New York, August 4, 2017$2,000 · 1 in hail · 29 events
- Damaging Winds in Pennsylvania, August 4, 2017$31,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713238, 713244.